Texas, 2010

Hail in Texas, November 29, 2010

November 29, 2010 · NWS SHV · 1 event in 1 county or zone

upper level short wave accompanied a prefrontal feature during the afternoon hours of November 29th across northeast Texas. These thunderstorms developed in a weakly unstable airmass across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent...upper level short wave accompanied a prefrontal feature during the afternoon hours of November 29th across northeast Texas. These thunderstorms developed in a weakly unstable airmass across the region. However...there was enough cold air aloft that given the strong lapse rates in place...some hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 29, 10:19 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 29, 10:19 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1019 AM CST MON NOV 29 2010

.DISCUSSION...
HAVE MADE A FEW MINOR UPDATES TO THE FORECAST THIS MORNING.
SURFACE ANALYSIS FOR THIS MORNING CURRENTLY SHOWS THE APPROACHING
COLD FRONT IS LOCATED EASTERN KS SOUTH THROUGH EASTERN OK AND
CONTINUING TO JUST EAST OF THE DFW METROPLEX...CONTINUING
SOUTHWEST. A WARM FRONT IS MOVING NORTH THROUGH THE CWFA
TODAY...AND IS CURRENTLY LOCATED OVER THE SOUTHWESTERN CORNER OF
THE CWFA. WATER VAPOR IMAGERY SHOWS A DEEP TROUGH DIGGING THROUGH
THE PLAINS TOWARD THE FOUR STATE REGION...WHICH IS DRIVING THE
COLD FRONT EASTWARD. RADAR IMAGERY CURRENTLY SHOWS A COUPLE LINES
OF SHOWERS AND THUNDERSTORMS. THE FIRST IS LOCATED FROM NORTH TO
SOUTH DOWN THE CENTER OF THE CWFA THROUGH THE SHREVEPORT AREA. THE
SECOND IS LOCATED OVER THE WESTERN COUNTIES. SCATTERED SHOWERS AND
STORMS WILL CONTINUE THROUGH THE REMAINDER OF THE MORNING...AND
SHOULD INCREASE IN COVERAGE AND INTENSITY AS WE MOVE INTO THE
AFTERNOON AND GAIN A LITTLE BIT OF HEATING. FOR NOW...POPS AND WX
GRIDS LOOK REASONABLE...SO HAVE NOT MADE ANY CHANGES. THERE IS A
POSSIBILITY THAT THE EASTERN HALF TO TWO THIRDS OF THE CWFA COULD
SEE SEVERE STORMS THIS AFTERNOON INTO EARLY THIS EVENING. PLENTY
OF SHEAR IS IN PLACE OVER THE REGION WITH A DECENT LOW LEVEL JET.
THE QUESTIONABLE FACTOR IS HOW MUCH INSTABILITY WILL BE AVAILABLE
TO WORK WITH THIS AFTERNOON AS IT SEEMS RATHER LIMITED. IF THE
AREA IS ABLE TO DESTABILIZE ENOUGH...ESPECIALLY IF ANY BREAKS IN
THE CLOUDS OCCURS...THERE MAY BE ENOUGH INSTABILITY TO SUPPORT
STORMS. THIS WILL ESPECIALLY BE TRUE FOR LOCATIONS SOUTH OF THE
WARM FRONT. IF THIS OCCURS THEN SEVERE STORMS CAPABLE OF DAMAGING
WINDS WILL BE POSSIBLE. CAN NOT RULE OUT THE POSSIBILITY OF SEEING
A TORNADO OR TWO AS WELL...ESPECIALLY OVER THE SOUTHEASTERN
FRINGES OF THE CWFA. THE MAIN TIMEFRAME OF SEEING ANY SEVERE
STORMS WILL BE THIS AFTERNOON AND INTO EARLY THIS EVENING BEFORE
THE FRONT MOVES EAST OUT OF THE CWFA BY AROUND 00-09Z.

REGARDING ANY UPDATES...HAVE MADE A FEW TWEAKS BASED ON
OBSERVATIONAL TRENDS. TEMPERATURES ACROSS THE SOUTHERN EXTENT OF
THE CWFA HAVE BEEN WARMING SLIGHTLY MORE QUICKLY THAN ORIGINALLY
EXPECTED. THEREFORE HAVE RAISED HIGH TEMPERATURES OVER THESE LOCATIONS
BY A DEGREE OR TWO. ALSO...THE FRONT IS ALREADY THROUGH THE DFW
METROPLEX...WHICH IS SLIGHTLY FURTHER EAST THAN ORIGINALLY
EXPECTED. THEREFORE...HAVE ADJUSTED HOURLY WINDS TO SPEED UP THE
FRONT BY A COUPLE OF HOURS. OTHERWISE ANY CHANGES WERE MINOR.
UPDATED PRODUCTS WILL BE SENT AND POSTED TO THE WEB SHORTLY. /22/

&&

AVIATION...
THROUGH 1800 UTC...COLD FRONT EXTENDS NEAR A KACT-KTRL-KGZL LINE AT
1600 UTC...WITH LINES OF SHRA/TSRA LOCATED ALONG AND AHEAD OF THE
FRONT.  LOW CIGS...AND OCCASIONAL VSBY REDUCTIONS SHOULD KEEP FLIGHT
CATEGORIES TOWARD THE LOWER END OF MVFR TERRITORY.  OCCASIONAL
REDUCTIONS TO IFR CAN BE EXPECTED...ESPECIALLY AROUND SHRA/TSRA.
COLD FRONT SHOULD MOVE TOWARD A KMNT-KTYR-KPSN LINE BY 1800 UTC.

FROM 29/1800-30/1800 UTC...COLD FRONT MAY SLOW AS IT MOVES E ACROSS
THE REGION.  RIGHT NOW...IT LOOKS LIKE THE FRONT SHOULD REACH THE
KTXK...KSHV...AND KLFK LINE BETWEEN 29/2000-30/0000 UTC...THEN KELD
AND KMLU BETWEEN 30/0000-0300 UTC.  SHRA/TSRA SHOULD INCREASE ACROSS
S AR/NE LA AHEAD OF THE FRONT...RESULTING IN FLIGHT CATEGORY
REDUCTIONS TO IFR.  OUTSIDE OF CONVECTION...MVFR CIGS/VSBYS SHOULD
CONTINUE.  FLIGHT CATEGORIES SHOULD IMPROVE IN WAKE OF THE
FRONT...AS DRIER AIR MOVES INTO THE REGION.  WINDS WILL BE SE-S
10-15 KTS /GUSTY IN VICINITY OF TSRA/ AHEAD OF THE FRONT...THEN
BECOME W-NW AS THE FRONT MOVES ACROSS THE REGION.  /D. BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  43  51  29  60 /  90  20  20   0   0
MLU  74  46  49  29  55 /  90  60  40   0   0
DEQ  68  35  51  22  58 /  80  20  10   0   0
TXK  71  39  49  29  57 /  80  20  10   0   0
ELD  68  38  48  26  57 /  90  30  20   0   0
TYR  72  40  53  29  60 /  60  10  10   0   0
GGG  73  40  53  27  60 /  70  20  10   0   0
LFK  76  44  56  28  61 /  70  20  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

22/21
Hazardous weather outlook, Nov 29, 11:45 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CST MON NOV 29 2010

OKZ077-TXZ096-108>111-124-125-136-137-149-301745-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
GREGG-CHEROKEE-
1145 AM CST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON AS A COLD FRONT MOVES INTO THE REGION TODAY. SOME OF THE
STORMS MAY BECOME STRONG WITH GUSTY WINDS UP TO 40 MILES PER HOUR
POSSIBLE. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME. THUNDERSTORMS WILL BEGIN TO DIE DOWN BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059-060-070-TXZ097-112-126-138-150>153-165>167-301745-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-BOWIE-CASS-MARION-
HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1145 AM CST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON INTO EARLY THIS EVENING AS A STRONG COLD FRONT
MOVES INTO THE FOUR STATE REGION. STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY
CONCERN. A TORNADO OR TWO CAN NOT BE RULED OUT OVER THIS AREA AS
WELL. THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO EAST THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH THIS EVENING.

ARZ061-071>073-LAZ001>006-010>014-017>022-301745-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1145 AM CST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT MOVES
INTO THE FOUR STATE REGION. SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY CONCERN.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.
THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO EAST BY LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH THIS EVENING.

In the hours before

Special weather statement, Nov 29, 9:07 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
907 AM CST MON NOV 29 2010

ARZ059-TXZ097-111-112-291545-
BOWIE-CASS-LITTLE RIVER-MORRIS-
907 AM CST MON NOV 29 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 945 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN NORTHEAST TEXAS...
     BOWIE...NORTHERN MORRIS AND NORTHWESTERN CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...OGDEN...RICHMOND...HOOKS...MAUD...NAPLES...NEW
     BOSTON...OMAHA...ROCKY BRANCH AND SIMMS...

AT 904 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NAPLES...OR 14 MILES SOUTHWEST
OF SIMMS...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN LITTLE RIVER...BOWIE...NORTHERN MORRIS AND NORTHWESTERN
CASS COUNTIES SHOULD CLOSELY MONITOR THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Nov 29, 12:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CST MON NOV 29 2010

LAZ011-012-018-291900-
BIENVILLE-NATCHITOCHES-RED RIVER-
1208 PM CST MON NOV 29 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SOUTHEASTERN BIENVILLE...SOUTHERN RED RIVER AND
      NORTHWESTERN NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     COUSHATTA...

AT 1203 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 14 MILES SOUTH OF COUSHATTA...OR 17
MILES WEST OF NATCHITOCHES...MOVING NORTHEAST AT 40 MPH.  OTHER
STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM BRYCELAND TO
ALLEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN BIENVILLE...RED RIVER...AND NATCHITOCHES PARISHES SHOULD
CLOSELY MONITOR THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Nov 29, 12:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CST MON NOV 29 2010

ARZ051-059-060-070-TXZ097-112-291900-
BOWIE-CASS-HEMPSTEAD-HOWARD-LITTLE RIVER-MILLER-
1213 PM CST MON NOV 29 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SOUTHEASTERN LITTLE RIVER...HEMPSTEAD...SOUTHEASTERN HOWARD AND
      NORTHERN MILLER...

IN NORTHEAST TEXAS...
     EASTERN BOWIE AND NORTHEASTERN CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     FULTON...GENOA...HOPE...MANDEVILLE...OGDEN...SARATOGA...
     TEXARKANA...TOLLETTE...WASHINGTON...ATLANTA...HOOKS...MAUD...
     NASH...QUEEN CITY...REDWATER AND WAKE VILLAGE...

AT 1208 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF QUEEN CITY...OR
9 MILES NORTHWEST OF ATLANTA...MOVING NORTHEAST AT 55 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.  SOME PEA SIZED
HAIL COULD ALSO BE SEEN WITH THIS STORM.

PEOPLE SHOULD CLOSELY MONITOR THE PROGRESS OF THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The radar

The Shreveport radar (KSHV), 110 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bowie

When
November 29, 12:25 PM CST
Where
Bowie County, 0.9 mi SW of Wake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.410, -94.110

Dime size hail was reported at Hwy. 59 and 2148.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263497.